Format

Send to

Choose Destination
BMJ Case Rep. 2015 May 2;2015. pii: bcr2015209705. doi: 10.1136/bcr-2015-209705.

Loperamide dependence and abuse.

Author information

1
Department of Emergency Medicine, Madigan Army Medical Center, Tacoma, Washington, USA.
2
Division of Emergency Medicine, Department of Medicine, University of Washington, Seattle, Washington, USA.
3
Department of Pharmacy, University of Washington Medical Center, Seattle, Washington, USA.

Abstract

Loperamide is a common over-the-counter antidiarrheal considered safe in a broad range of dosages and thought devoid of abuse potential. We describe the first case of a patient with loperamide dependence due to misuse of its opiate-like effects achieved by chronic massive oral ingestions. A 26-year-old man who was taking 800 mg of loperamide per day presented requesting detoxification referral. Loperamide has potential for euphoric effects and information on how to facilitate such effects is easily available. It is important for physicians to be aware of the potential for misuse of and dependence on loperamide, with symptoms mimicking opiate use.

PMID:
25935922
PMCID:
PMC4434293
DOI:
10.1136/bcr-2015-209705
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for HighWire Icon for PubMed Central
Loading ...
Support Center